Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 139, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 9, 2009, 6:17 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 9 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2009, 6:17 AM CDT (11:17 UTC)
- Expired
- Sep 9, 2009, 3:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:35 AM CDT | FLASH FLOOD | 6 Nw Columbus, KS | FLOODING OF SOME LOW WATER CROSSINGS ALONG CHERRY CREEK. |
| Sep 9, 7:16 AM CDT | FLASH FLOOD | 1 N Columbus, KS | KANSAS HIGHWAY K7 NORTH OF TOWN HAS 6 INCHES OF WATER OVER THE ROAD. BRUSH CREEK OUT OF ITS BANKS AND RISING. ROUTE K7 CLOSED DUE TO HIGH WATER. |
| Sep 9, 7:18 AM CDT | FLASH FLOOD | Columbus, KS | EAST MAPLE STREET ON THE EAST EDGE OF TOWN HAS 8 TO 10 INCHES OF WATER OVER THE ROAD AND IS CLOSED TO TRAFFIC. |
| Sep 9, 9:31 AM CDT | HEAVY RAIN 2.88 | 3 Ese Farlington, KS | 24 HOUR READING. |
| Sep 9, 9:31 AM CDT | HEAVY RAIN 3.25 | Farlington, KS | 24 HOUR READING. |
| Sep 9, 9:31 AM CDT | HEAVY RAIN 3.84 | 2 Nw Mccune, KS | 24 HOUR READING. |
| Sep 9, 9:33 AM CDT | HEAVY RAIN 2.37 | Cherokee, KS | 24 HOUR READING. |
| Sep 9, 9:33 AM CDT | HEAVY RAIN 2.4 | 1 Wsw Pittsburg, KS | 24 HOUR READING. |
| Sep 9, 10:54 AM CDT | FLASH FLOOD | Baxter Springs, KS | FLASH FLOODING WAS OCCURRING OVER A SECTION OF HIGHWAY 166 IN BAXTER SPRINGS. THIS SECTION OF ROAD WAS BEING CLOSED OFF FROM MOTORISTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 091117 FFWSGF KSC011-021-037-091700- /O.NEW.KSGF.FF.W.0139.090909T1117Z-090909T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 617 AM CDT WED SEP 9 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEAST KANSAS... CHEROKEE COUNTY IN SOUTHEAST KANSAS... CRAWFORD COUNTY IN SOUTHEAST KANSAS... * UNTIL NOON CDT. * AT 613 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF MODERATE TO HEAVY RAINFALL ACROSS THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH ARE EXPECTED ON TOP OF OF THE ONE TO THREE INCHES THAT HAVE FALLEN SINCE TUESDAY EVENING. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR ESPECIALLY ON SMALL STREAMS AND LOW WATER CROSSINGS. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3803 9508 3803 9462 3699 9462 3700 9507 $$ FOSTER
2 follow-up statements
000 WGUS73 KSGF 091233 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 733 AM CDT WED SEP 9 2009 KSC011-021-037-091700- /O.CON.KSGF.FF.W.0139.000000T0000Z-090909T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON KS-CRAWFORD KS-CHEROKEE KS- 733 AM CDT WED SEP 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR BOURBON...CHEROKEE AND CRAWFORD COUNTIES... AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF ONE TO THREE INCHES HAVE BEEN COMMON SINCE TUESDAY EVENING...AND ADDITIONAL AMOUNTS UP TO ONE INCH ARE EXPECTED. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR ESPECIALLY ON SMALL STREAMS AND LOW WATER CROSSINGS. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS... EMERGENCY MANAGEMENT IN CHEROKEE COUNTY REPORTED FLOODING OF SEVERAL COUNTY ROADS AND LOW WATER CROSSINGS...ESPECIALLY ALONG CHERRY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3803 9508 3803 9462 3699 9462 3700 9507 $$
000 WGUS53 KSGF 091655 FFWSGF KSC011-021-037-092000- /O.EXT.KSGF.FF.W.0139.000000T0000Z-090909T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1155 AM CDT WED SEP 9 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEAST KANSAS... CHEROKEE COUNTY IN SOUTHEAST KANSAS... CRAWFORD COUNTY IN SOUTHEAST KANSAS... * UNTIL 300 PM CDT. * AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT EXCESSIVE RAINFALL...WITH WIDESPREAD ACCUMULATIONS IN EXCESS OF THREE INCHES...HAD OCCURRED OVER THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...ARCADIA... ARMA...BAXTER SPRINGS...BRONSON...CHEROKEE...COLUMBUS... FARLINGTON...FAULKNER...FORT SCOTT...FULTON...GIRARD... MCCUNE...PITTSBURG...SCAMMON...SHERMAN...UNIONTOWN...WALNUT...WEST MINERAL...AND XENIA. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS... HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON. AT 1054 AM CDT...FLASH FLOODING WAS REPORTED IN BAXTER SPRINGS...CLOSING HIGHWAY 166. NUMEROUS ROADWAYS IN WESTERN CHEROKEE COUNTY WERE ALSO INUNDATED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3803 9508 3803 9462 3699 9462 3700 9507 $$ TERRY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:45 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 9, 2:45 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT WED SEP 9 2009
.DISCUSSION...
UNSETTLED WEATHER THROUGH THE FORECAST PERIOD. CHALLENGES DEAL
WITH TIMING OF PRECIP ONSET AND ASSOCIATED EFFECTS TO TEMPERATURES
THROUGH THE WEEK.
CURRENTLY...UPPER DISTURBANCE CURRENTLY LOCATED ACROSS WESTERN
MISSOURI THIS MORNING ON WATER VAPOR IMAGERY THE FOCUS OF
WIDESPREAD RAINFALL ACROSS THE WESTERN HALF OF THE CWA. 850MB
CONVERGENCE LINE ON AREA PROFILERS POSITIONED ACROSS NORTH CENTRAL
KANSAS...EXTENDING SOUTHEASTWARD INTO SOUTHWEST MISSOURI. LOW
LEVEL JET FOCUSED OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH 850MB
SOUTHWEST WINDS OF 35-40KTS FEEDING INTO THIS CONVERGENCE LINE AND
WILL BE AN ADDITIONAL FOCUS FOR THUNDERSTORMS LATER ON THIS
MORNING AS THE STORMS RIDE ALONG THE BOUNDARY INTO THE WESTERN
PORTIONS OF THE CWA. CORFIDI VECTORS ON BOTH THE GFS AND WRF
CONFIRM A SOUTHEAST MOVEMENT OF THESE STORMS FROM KANSAS THROUGH
THE MORNING HOURS...SO LOOKS LIKE A WET DAY AHEAD...AT LEAST THE
MORNING HOURS. FURTHER UPSTREAM...OUR NEXT SHORTWAVE CLEARING THE
NORTHERN ROCKIES AND SETTING OFF CONVECTION FROM MINNESOTA DOWN
INTO WESTERN KANSAS.
FOR TODAY...BEST INSTABILITY REMAINS OFF TO THE WEST IN CENTRAL
AND WESTERN KANSAS AS THE CWA STAYS IN A NORTHEASTERLY TO EASTERLY
FLOW. WOULD THINK THIS WOULD BE CONDUCIVE TO A STRATUS TYPE EVENT
DEVELOPING OVER THE PLATEAU AND HOLDING TEMPERATURES DOWN WAY
BELOW GUIDANCE. HAVE SIGNIFICANTLY UNDERCUT TEMPERATURES TODAY
FROM GUIDANCE...ESPECIALLY THE CENTRAL AND WESTERN PORTIONS WHERE
RAIN SHOULD PERSIST A LITTLE LONGER. SHOULD ONLY SEE LOW TO MID
70S FOR HIGHS FROM SPRINGFIELD WEST. GFS AND WRF PUSH HEAVIEST
AXIS OF PRECIP SOUTH INTO ARKANSAS THIS AFTERNOON AND HAVE TAPERED
POPS OFF FOR THIS AFTERNOON AND EVENING AS ISENTROPIC LIFT AT THE
305 AND 310K LAYER SHIFTS SOUTH AS WELL. DID KEEP SOME LOW END
CHANCE POPS GOING FOR SOUTHWEST MISSOURI OVERNIGHT AS THE ELEVATED
BOUNDARY MOVES SOUTH.
THURSDAY AND FRIDAY LOOK FAIRLY DRY AHEAD OF THE SLOW MOVING COLD
FRONT. KEEP AN EASTERLY TO NORTHEASTERLY FLOW DURING THIS TIME AND
WILL CONTINUE TO UNDERCUT GUIDANCE ON TEMPERATURES AS A VERY MOIST
LOW LAYER REMAINS IN PLACE. COULD SEE STRATUS THROUGHOUT THIS
TIMES WITH BOUTS OF MORNING FOG EACH MORNING WITH THE MOIST LOW
LAYERS. DISAGREEMENTS CONTINUE FOR THE WEEKEND BETWEEN THE GFS AND
ECMWF. GFS BRINGS THE FRONT INTO THE AREA SATURDAY NIGHT INTO
SUNDAY WHILE ECMWF HOLDS FRONT WEST AND KEEPS THE AREA DRY. THE
00Z ECMWF IS QUITE DIFFERENT IN ITS SOLUTION FROM THE 12Z RUN...SO
WILL KEEP MENTION OF POPS GOING FOR THE WEEKEND AT LEAST FOR
ANOTHER MODEL RUN TO SEE IF ANYTHING CHANGES.
CLAYCOMB
&&
.AVIATION...
FOR THE 06Z TAFS...CONVECTION WILL CONTINUE TO AFFECT JLN AND MOVE
INTO SGF/BBG OVERNIGHT AND WEDNESDAY. GOOD ISENTROPIC LIFT AND
EMBEDDED SHORTWAVE OVER THE AREA WILL CONTINUE TO DEVELOP
CONVECTION OUT TO THE WEST WITH MOVEMENT ACROSS THE FORECAST AREA.
HAVE CEILINGS DROPPING TO AROUND 2500 FEET AND VISIBILITIES TO
AROUND 2 MILES WITH THE HEAVIER RAINFALL.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ066-077-088-093-
101.
KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Sep 9, 4:05 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 AM CDT WED SEP 9 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 405 AM CDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH WILL AFFECT WESTERN MISSOURI AND SOUTHEAST KANSAS THIS MORNING...GENERALLY WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO BRANSON. HEAVY RAINFALL COULD LEAD TO FLASH FLOODING THIS MORNING FOR SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AS ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SAME AREAS. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY SOUTHEAST KANSAS AND WESTERN MISSOURI THURSDAY EVENING AND SPREAD EASTWARD ACROSS ALL OF THE OZARKS FRIDAY THROUGH THE WEEKEND WITH THE APPROACH OF A STRONG LOW PRESSURE SYSTEM. CONTINUED HEAVY RAINFALL MAY BE POSSIBLE AS THIS STORM SYSTEM HAS THE POTENTIAL TO STALL ACROSS THE AREA FOR SEVERAL DAYS. HOWEVER...CONFIDENCE IS LOW REGARDING AMOUNTS AS THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE MOVEMENT OF THE INCOMING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:10 PM CDT | River Flood Warning | SGF | Cherokee | 7 hr |
| Sep 9, 2:51 PM CDT | Areal Flood Warning | SGF | Bourbon, Cherokee, Crawford | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.